Levothyroxine and Ocrevus: My doctor and I... - My MSAA Community

My MSAA Community
5,821 members13,527 posts

Levothyroxine and Ocrevus

hairbrain4
hairbrain4

My doctor and I finally came to the conclusion that Ocrevus and Levothyroxine do not get along very well in my body. I had been taking Armor thyroid meds for years up until a year and a half ago when the drug became unavailable. I then had to change to levothyroxine. I had been on levothyroxine for about 6 months before my first Ocrevus infusion. Two weeks after my 1st full dose of Ocrevus I ended up in the hospital due to arrhythmia. That's when I found out that I had thyroid toxicity. My doctor was perplexed as to why all of a sudden I became toxic when my previous blood tests had come back ok. So we cut my medication dose in half. My hair started falling out more than usual but the arrhythmia had settled down. Three weeks after my 2nd full dose of Ocrevus my hair was falling out by the fist full and the arrhythmia had started in again. So the doctor had me cut my levothyroxine dose in half again. I did another blood test, again my levels were still in the normal range even after cutting my dosage.

I decided to check with my pharmacy to see if they can get Armor yet and YES it was available again. So my doctor changed my script to Armor. I am doing much better now, the arrhythmia has stopped and the hair loss has slowed down. The big test will be in October when I get my next Ocrevus infusion. I will know for sure if it was the levothyroxine or the Ocrevus causing the problems. I sure hope it was the levothyroxine cuz I really don't want to stop the Ocrevus since it is helping me so much.

26 Replies
oldestnewest

Prayers that it all works put for you.

In what ways is the Ocrevus helping you. Hope you get your thyroid sorted out soon. 😊🦋

hairbrain4
hairbrain4 in reply to jimeka

It has stopped almost all of my MS symptoms. I used to have leg cramps 24/7 & now just once in a while when I go to get up in the morning. I had a lot of numbness in my left arm and hand, that's gone. I used to have tingeling down my back like water running down it, that's gone. I used to have a lot of muscle pain in my arms and legs, that is gone. It used to feel like I was walking on a bed of rocks due to numbness on the bottom of my feet, now there are just a few spots. I don't have any MS fatigue anymore. And I don't get cog fog anymore. I still have problems with recall though. I'm not heat/cold sensitive anymore either. I think I feel more what a "normal" person feels like most of the time. The biggest problems I seem to have now are thyroid related and not MS, yeah! I have also been able to get off of most of the meds I was on for all those symptoms except for baclofen, I'm taking half of what I used to at night for the leg cramps. I'm also sleeping better than I was before I started Ocrevus.

jimeka
jimeka in reply to hairbrain4

That’s really good. Do you have RRMS? 🤗

hairbrain4
hairbrain4 in reply to jimeka

Yes but right now it's just 1 R-Remitting!🤓

greaterexp
greaterexpCommunityAmbassador

You’ve surely been through the mill with all this. I’m glad you found out what the problem probably is.

I am too! I was afraid it was Ocrevus, but now I'm pretty sure it was the levothyroxine. I will know for sure in October when I get my next infusion.

greaterexp
greaterexpCommunityAmbassador in reply to hairbrain4

I developed an allergy to generic levothyroxine and can only take the brand name Levoxyl. I don’t that’s terribly rare.

Jesmcd2
Jesmcd2CommunityAmbassador

I have really thick hair hairbrain4 and every time I have my infusion it seems like I lose a ton of hair! Like a brush full! For a few days then it slows down. I also use selsun blue hot the itching! Helpful hints!☺️ So hang in there! 🤗💕🌠

hairbrain4
hairbrain4 in reply to Jesmcd2

I would like to caution you with the Selsun Blue shampoo. It is really bad for hair and scalp. If you need a good one for itching try Zeal. You can order it online. Most of the dandruff shampoos will actually cause your scalp to itch after you stop using it due to the chemicals that dry your skin/scalp. I am a retired hairdresser/instructor and that is one of the things we taught at our school (most schools don't).

Jesmcd2
Jesmcd2CommunityAmbassador in reply to hairbrain4

I only use it once a month, I'm sorry, I forget to tell you that!😭🤣🤗💕🌠

Sorry to hear what's happening to you hopefully things will work out

So sorry you are having so many problems. Praying a solution is near...🙏

Oh my goodness, hairbrain4 I hope that you're feeling better today and I hope that your next Ocrevus infusion will go well. Keep Smiling :-D

My infusions are going great, no side effects at all, until about 2 weeks afterward when my thyroid goes wacko! I'm hoping it won't do that next time now that I have changed meds.

Thanks for the info

I’m on levothyroxine And O. No apparent interactions but Everyone is different. Glad you seem to have found a solution.

I am also on Levothyroxine and Ocrevus. I wonder if it could be the dosage amount that affected you. I take 112 mg and was on that amount when I started the Ocrevus and I do wonder if that’s playing into my hair loss as well 😳!

hairbrain4
hairbrain4 in reply to My03boys

I was at that dose until I went toxic then down to 75mg. Levothyrocine is a major contributor to hair loss even without O. Most hairdressers will tell you that. But you can do some scalp therapy for it which does help some. I will do a post on that since I'm not the only one losing my hair!

I was taking levo with both and didn’t notice anything. I hope you figure out which one is causing it!

hairbrain4
hairbrain4 in reply to kdali

I'm glad it hasn't affected you!

I'm on Synthroid and my hair started falling out after a few infusions of Ocrevus. I tried getting my endocrinologist to do more blood work than just the TSH but she said go to a gyneocologist. Like seriously, I need to add another doctor into the mix that doesn't need to be so my neurologist drew the blood work and it was normal. So then I thought it was stress induced that was causing my hair to fall out and it did slow down but now it's doing it again. In February I went into full menopause because I had my ovaries removed so maybe that's what is doing it now. I have too many moving variables going on and I'm extremely frustrated.

Our hormones play such a big part in everything. Too little or too much estrogen can make you feel line you are losing you mind. Not enough estrogen can cause your hair to fall out as does too much. TSH isn't going to show that it just tells us what level our thyroid is at. It's a known fact synthroid will cause your hair to fall out. Both synthetic hormone will do it. Even the natural hormones will for a while. Sorry you are having so much trouble. I hope they can get your estrogen level to a good level you can tolerate. 🤓

My hypothyroidism was diagnosed back in the late 90's as the cause of my problems i.e. cold hands, hair loss and trouble walking a straight line. My first prescription was Lasek, then Synthroid and now Levothyroxine. All my symptoms cleared up.

Three years ago, because of severe spasticity, a Baclofen Pump was implanted. The Pump is refilled every three months and helps with the spasticity. When Ocrevus was approved by the FDA I started the infusions. Taken together, my spasticity has improved.

I think you are doing the right thing by going to your Neurologist. Don't give up. Keep asking questions. Make entries in a journal on a daily basis. Remember, you have MS; MS does not have you!

Stay positive,

I agree! Both my PCP & neuro work together very well, I am blessed. And MS has never had me nor has it ever taken over my life. I have Jesus taking care of the MS & keeping it at bay. My prayer is that everyone that has MS knows that MS doesn't have them as you said!

I so hope that Ocrevus is not the problem honey xxxxx ❤️

Thanks! Me too!

You may also like...